Risperidone-induced psychosis and depression in a child with a mitochondrial disorder
UMass Chan AffiliationsDepartment of Psychiatry
Document TypeJournal Article
MetadataShow full item record
AbstractOBJECTIVE: To our knowledge, this is the first published case report of an adolescent girl with a mitochondrial disorder and depression who displayed both new-onset psychotic and increased mood symptoms during treatment with risperidone. DATA: A 16-year-old girl was treated with risperidone for mood lability and impulsivity at a community hospital. Within days, she developed paranoid ideation, profound psychomotor retardation, increased depression, and fatigue. She was transferred to an inpatient psychiatric hospital, where she was taken off risperidone. Within 48 hours after discontinuation of the medication, she had complete resolution of psychotic symptoms, fatigue, and psychomotor retardation, and her depression improved. CONCLUSIONS: This observation of "on-off" risperidone treatment suggests that risperidone may have worsened both psychiatric and physical manifestations of the mitochondrial disorder in this adolescent. These findings are consistent with recent in vitro literature, which implicate a series of neuroleptic medications with mitochondrial dysfunction. Furthermore, the authors provide diagnostic and treatment options that are available for mitochondrial disorders, which are of interest to child psychiatrists due to the central nervous system manifestations of these disorders.
SourceJ Child Adolesc Psychopharmacol. 2005 Jun;15(3):520-5. Link to article on publisher's site
Permanent Link to this Itemhttp://hdl.handle.net/20.500.14038/45865
Related ResourcesLink to Article in PubMed
RightsThis is a copy of an article published in the Journal of Child and Adolescent Psychopharmacology. © 2005 Mary Ann Liebert, Inc.